Montana, 2013

Hail and Damaging Winds in Montana, June 19 to 20, 2013

June 19 to 20, 2013 · NWS GGW · 11 events in 6 counties and zones

A strong upper-level disturbance and a very moist surface layer combined to produce numerous severe thunderstorms from the lee side of the northern Rockies through the northern high plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong upper-level disturbance and a very moist surface layer combined to produce numerous severe thunderstorms from the lee side of the northern Rockies through the northern high plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 19, 6:53 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 19, 6:53 PM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
753 PM MDT WED JUN 19 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
UPDATE...CENTRAL MONTANA CONVECTION CONTINUES TO MOVE NORTH...SOME
CELLS HAVE STARTED IN PETROLEUM COUNTY THIS EVENING. WATER VAPOR
IS SHOWING DIFULENT FLOW ALOFT WITH A WAVE MOVING INTO THE REGION
FROM THE SOUTH. THE HRRR IS DOING OK TONIGHT AND SUPPORTS CURRENT
THINKING AND NATIONAL CENTER THINKING THAT A COMPLEX OF
THUNDERSTORMS IS MOST LIKELY FOR NORTHEAST MONTANA FOR THE LATE
EVENING HOURS INTO THE EARLY OVERNIGHT HOURS. THE LEADING EDGE OF
THIS COULD PRODUCE VERY GUSTY WINDS...AND THEN RAIN HEAVY AT
TIMES. THIS CONTINUES TO SUPPORT THE PHILLIPS COUNTY FLASH FLOOD
WATCH AND ZONE WORDING. DID TWEAK ELEMENTS AROUND TO BEST FIT THE
CURRENT SITUATION.     PROTON

A CLOSED UPPER LEVEL LOW CONTINUES TO SPIN ACROSS THE PACIFIC
NORTHWEST. SHORTWAVE ENERGY PIVOTING AROUND THIS CLOSED LOW IS
PROPAGATING THROUGH SOUTHWEST FLOW ALOFT AND WILL BE RESPONSIBLE
FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS EVENING.
PLENTY OF CAPE EXISTS BUT WIND SHEAR PROFILES ARE NOT ALL THAT
IMPRESSIVE. THERE IS GOOD DIRECTIONAL SHEAR BUT SPEED SHEAR IS
LACKING. GIVEN CAPE/SHEAR PROFILES...WILL EXPECT DEVELOPING
SUPERCELLS TO FORM INTO LINE SEGMENTS THIS EVENING AS THEY PUSH
FROM THE SOUTHWESTERN ZONES THIS EVENING NORTHEASTWARD THROUGH THE
OVERNIGHT. TEMPERATURES THIS AFTERNOON HAVE BEEN WELL INTO THE
80S...SURFACE DEW POINTS HAVE BEEN HOVERING AROUND 60
DEGREES...AND SO THERE IS PLENTY OF WARM...MOIST...LOW LEVEL AIR.
STEEP MIDLEVEL LAPSE RATES ARE ALSO EVIDENT IN NAM BUFKIT
SOUNDINGS.

CONSIDERING ALL OF THIS...A FEW STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. HOWEVER...THE PRIMARY THREAT AT
THIS POINT WILL BE THE HEAVY RAINFALL. NAM BUFKIT SOUNDINGS SHOW
PRECIPITABLE WATER VALUES BETWEEN AN INCH AND AN INCH AND A HALF.
THE LATEST NAM/GFS/ECMWF SHOWS THE POTENTIAL FOR HEAVY RAINFALL
ACROSS THE CWA...WITH THE BEST AGREEMENT IN PHILLIPS AND NORTHERN
VALLEY COUNTIES. THIS IS FURTHER SUPPORTED BY THE SREF. THE HRRR
MODEL HAS ALSO BEEN INSISTING ON DEVELOPING CONVECTION AROUND 00Z
IN THE SOUTHWEST AND HAVING IT FORM INTO A LINE AS IT PUSHES
NORTHEAST OVERNIGHT. THEREFORE...SOME OF THE FAR NORTHEASTERN
ZONES MAY ACTUALLY STAY DRY UNTIL MORNING. GIVEN POTENTIAL FOR
EXCESSIVE RAINFALL RATES TO OCCUR OVER A SHORT DURATION...WILL
HOIST A FLASH FLOOD WATCH FOR PHILLIPS COUNTY. WILL OPT TO LEAVE
OUT NORTHERN VALLEY AT THIS POINT BECAUSE BEST AGREEMENT IS ON
RAINFALL FURTHER WEST BUT THE NEXT SHIFT WILL HAVE TO MONITOR
CLOSELY. A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT AND
GIVEN WINDS ALONG FORT PECK LAKE RECENTLY GUSTING ABOVE 40
MPH...THIS HEADLINE LOOKS GOOD.

SHOWERS AND THUNDERSTORMS MAY LINGER IN THE NORTHEASTERN ZONES ON
THURSDAY. OTHERWISE BEHIND THE COLD FRONTAL PASSAGE EXPECT MUCH
COOLER TEMPERATURES FOR AFTERNOON HIGHS. THE UPPER LOW ACROSS THE
PACIFIC NORTHWEST WILL REMAIN FIRMLY IN PLACE THROUGH FRIDAY
THOUGH AS ADDITIONAL SHORTWAVE ENERGY PUSHES INTO THE FORECAST
REGION. THUS...AFTER A BREAK IN BETWEEN SYSTEMS ON THURSDAY
NIGHT...INCREASED POPS AGAIN ON FRIDAY WITH THE NEXT APPROACHING
SHORTWAVE FEATURE. MALIAWCO

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
GOING FORECAST IN GOOD SHAPE BUT DID TWEAK UP THE POPS/WEATHER FOR
LATE SATURDAY INTO EARLY SUNDAY AS SHOWERS SEEM TO BE A PRETTY GOOD
BET WITH THE UPPER LOW IN PROXIMITY. JAMBA

PREVIOUS DISCUSSION...
LONG TERM FORECAST PERIOD BEGINS AS THE MAIN ENERGY FROM THE
MEANDERING LOW PRESSURE SYSTEM OVER THE PACIFIC NORTHWEST AND
NORTHERN ROCKIES REGIONS FINALLY KICKS OUT THROUGH THE EASTERN
SLOPES OF THE ROCKY MOUNTAINS AND THEN THE NORTHERN HIGH PLAINS
THROUGH THE REMAINDER OF THE WEEKEND.

EXPECT THIS WEEKEND TO BE FAIRLY WET WITH A LITTLE UNCERTAINTY
REGARDING PRECIPITATION AMOUNTS AS THE 00Z RUN OF THE EC HAS YET
TO COME IN. SOME COMPARISONS SHOW SIGNIFICANT DISCREPANCIES TO THE
POINT OF BEING EXACT OPPOSITES. WOULD HAVE TO GIVE IT LESS THAN
AVERAGE FORECAST CONFIDENCE AT BEST. TRIED TO INCREASE POPS IN A
BROAD-BRUSHED AND BLENDED KIND OF WAY WHERE BEST MODEL AGREEMENT
IF ANY WAS TO BE FOUND...THEN REDUCED POPS SIMILARLY WHERE MODELS
AGREED IN THE LACK THEREOF.

THERE SEEMS TO BE A BRIEF SHORT WAVE RIDGE FROM SUNDAY THROUGH
MONDAY MORNING WHICH SHOULD BRING AN END TO THE WET PERIOD FROM
THE WEEKEND.

NORTHEAST MONTANA THEN FINDS ITSELF IN A PERSISTENT ZONAL OR
SLIGHTLY SOUTHWESTERN FLOW ALOFT WITH SOME SMALL SCALE EMBEDDED
DISTURBANCES. ALTHOUGH THE MODELS ARE TRENDING A BIT DRIER TOWARD
THE END OF THE FORECAST PERIOD AS THE GULF OF ALASKA LOW BATTLES
AGAINST THE FOUR CORNERS HIGH. BMICKELSON

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED BUT MVFR CONDITIONS ARE POSSIBLE
STARTING AT GLASGOW THIS EVENING. EVENING SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVERNIGHT...MOST OF THEM ARE EXPECTED
TO IMPACT LOCATIONS ALONG AND NORTH OF HIGHWAY 2 WITH HEAVY RAIN
POSSIBILITIES.

SOUTHEAST WINDS WILL DECREASE TONIGHT AS A COLD FRONT ARRIVES FROM
THE WEST/SOUTHWEST. EXPECT WEST WINDS ON THURSDAY AT ABOUT 10 TO
20 KTS. JAMBA

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM MDT THURSDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...NORTHERN PHILLIPS...SOUTHWEST PHILLIPS.

LAKE WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR FORT PECK LAKE
FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 19, 1:23 PM MST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
223 PM MDT WED JUN 19 2013

MTZ017>027-061-062-201200-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
NORTHERN VALLEY-EASTERN ROOSEVELT-
223 PM MDT WED JUN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY SOUTHEAST WINDS WILL CONTINUE OVER FORT PECK LAKE THROUGH
THIS EVENING. A LAKE WIND ADVISORY IS IN EFFECT.

THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST MONTANA THIS EVENING.
SOME OF THESE STORMS COULD BECOME SEVERE AND CONTAIN LARGE HAIL
AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-059-060-201200-
CENTRAL AND SOUTHEAST PHILLIPS-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-
223 PM MDT WED JUN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY SOUTHEAST WINDS WILL CONTINUE OVER FORT PECK LAKE THROUGH
THIS EVENING. A LAKE WIND ADVISORY IS IN EFFECT.

THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST MONTANA THIS EVENING.
SOME OF THESE STORMS COULD BECOME SEVERE AND CONTAIN LARGE HAIL
AND HEAVY RAIN. A FLASH FLOOD WATCH GOES INTO EFFECT FROM 6PM THIS
EVENING THROUGH 6AM THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 19, 6:49 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
749 PM MDT WED JUN 19 2013

MTZ021-200230-
PETROLEUM-
749 PM MDT WED JUN 19 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN PETROLEUM COUNTY IN NORTHEAST MONTANA...

UNTIL 830 PM MDT.

AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES EAST OF GRASS RANGE...MOVING NORTH AT 40
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 30 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF WESTERN PETROLEUM COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4728 10871 4728 10860 4731 10859 4732 10840
      4699 10850 4698 10862 4709 10862 4709 10867
      4724 10873 4727 10873
TIME...MOT...LOC 0148Z 184DEG 36KT 4708 10857

MICKELSON
WEATHER.GOV/GLASGOW

The radar

The Billings radar (KBLX), 125 km away, was scanning. The volume nearest the first event began at 02:56 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Petroleum

When
June 19, 7:55 PM MST
Where
Petroleum County, 8.2 mi ESE of Winnett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.940, -108.200

Trained spotter reported quarter-sized hail and estimated wind gusts up to 60 mph.

Thunderstorm Wind, Phillips

When
June 19, 8:15 PM MST
Where
Phillips County, Manning Corral Raws
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
47.700, -108.480

The Manning Corral Dogtown RAWS site recorded a 58 mph wind gust.

Thunderstorm Wind, Phillips

When
June 19, 8:30 PM MST
Where
Phillips County, 0.83 mi SE of Malta South Dot
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
47.960, -108.310

The Malta South US-191 DOT site recorded a 66 mph wind gust.

Thunderstorm Wind, Garfield

When
June 19, 9:08 PM MST
Where
Garfield County, 0.69 mi S of South Sawmill Raws
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
47.560, -107.530

The South Sawmill Creek RAWS site recorded a 59 mph wind gust.

Thunderstorm Wind, Phillips

When
June 19, 10:15 PM MST
Where
Phillips County, 1.46 mi NNW of Saco
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.490, -107.340

Public estimated wind gusts between 65 and 70 mph and reported a roof blown off of a shed and thrown about 75 yards into a field northeast of the shed location. The shed was open-faced towards the south and side walls were left standing.

Thunderstorm Wind, Valley

When
June 19, 10:30 PM MST
Where
Valley County, 1.38 mi W of Glasgow Intl Airport (Kggw)
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.220, -106.650

NWS employee located 2.2 miles NNW of Glasgow reported wind gusts up to 70 mph.

Thunderstorm Wind, Valley

When
June 19, 10:45 PM MST
Where
Valley County, 0.46 mi W of Glasgow
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.200, -106.640

Valley County dispatch reported a couple of large trees blown over and large limbs broken off other trees.

Thunderstorm Wind, Valley

When
June 19, 10:45 PM MST
Where
Valley County, 0.45 mi W of Bluff Creek Raws
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
48.870, -106.960

The Bluff Creek RAWS site recorded a 61 mph wind gust.

Thunderstorm Wind, McCone

When
June 19, 11:40 PM MST
Where
McCone County, Circle
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.420, -105.600

Public reported a 6 to 8 inch diameter tree branch was broken off a large tree in the town of circle.

Thunderstorm Wind, McCone

When
June 20, 12:00 AM MST
Where
McCone County, 0.83 mi NW of Cow Creek Dot
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
47.690, -105.490

The Cow Creek DOT site recorded a 59 mph wind gust.

Thunderstorm Wind, Sheridan

When
June 20, 2:27 AM MST
Where
Sheridan County, 1.95 mi ENE of Comertown Dot
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
48.810, -104.250

The Comertown Turn-Off MT-5 DOT site recorded an 86 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460672, 460679, 460680, 460681, 460675, 460682, 460677, 460683, 460678, 460684, 460685.